Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 40, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 25, 2024, 7:02 PM MST for Pima County, Arizona. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2024, 7:02 PM MST (02:02 UTC)
- Expired
- Jul 25, 2024, 10:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:26 PM MST | FLASH FLOOD | 9 Ene Tucson, AZ | Road flooded on Tanque Verde Loop Road south of Linden Street at the Tanque Verde Creek. |
| Jul 25, 7:43 PM MST | FLASH FLOOD | 4 W Tucson, AZ | Water Rescue near Silverlake and Euclid Ave. |
| Jul 25, 7:49 PM MST | FLASH FLOOD | 4 Nnw Tucson, AZ | Public reported flooding in the street near Grant and Dodge Road. Flooding above the sidewalk and public transit bus struggled to drive through the street. |
| Jul 25, 8:10 PM MST | FLASH FLOOD | 4 Nnw Tucson, AZ | Multiple water rescues reported in central Tucson. |
| Jul 25, 8:31 PM MST | FLASH FLOOD | 6 Sw Tucson, AZ | Swift water rescue on Bilby and Fontana by Tucson Fire Department. Motorist stranded on roof of car. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3224 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327
WGUS55 KTWC 260202
FFWTWC
AZC019-260500-
/O.NEW.KTWC.FF.W.0040.240726T0202Z-240726T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
702 PM MST Thu Jul 25 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 1000 PM MST.
* At 702 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the greater Tucson Metro Area in eastern Pima
county. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force
Base, Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde,
South Tucson, Pascua Pueblo Yaqui Reservation, Tortolita, San
Xavier Community, Mount Lemmon/Summerhaven, Catalina Foothills,
Sabino Canyon Recreation Area, Tucson International Airport,
Catalina State Park, Tucson Mountain Park and Summit.
This includes the following Flash Flood Prone Locations...
Harrison Rd at Pantano Wash, Agua Caliente Wash from Soldier Trail
to Ft Lowell, Country Club Rd at Franco Wash, Wentworth Rd at Tanque
Verde Wash, Tanque Verde Loop Rd at Tanque Verde Wash, Old Spanish
Trl at Rincon Creek, Santa Clara Ave at El Vado Wash, Escalante Rd
at Atterbury Wash, 1st Ave north of Fort Lowell Rd, Stone Ave at
Mabel St, Alamo Wash between Speedway and Grant, Silverbell Rd near
Ina Rd, Camino De La Tierra at the Rillito River, Camino de Oeste
from Sweetwater to Gates Pass, Drexel Rd east of Alvernon Way,
Freeman Rd between Broadway and Old Spanish Trail, Ironwood Hills Dr
from Shannon to Camino de Oeste, Limberlost Rd from Soilder Trail to
Homestead Ave, Mark Rd from Jeffery Rd to Los Reales Rd, Mission Rd
from Valencia Rd to San Xavier Rd, Old Vail COnnection Rd at Franco
Wash, Overton Rd at Canada del Oro, Snyder Rd from Kolb Rd to Sabino
Canyon Rd, Sunset Rd west of Camino de Oeste and Black Wash at S
Camino de Oeste.
This includes the following highways...
Interstate 19 between mile markers 54 and 63.
Route 86 between mile markers 163 and 171.
Route 77 between mile markers 70 and 84.
Interstate 10 between mile markers 240 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3208 11111 3243 11118 3248 11070 3234 11063
3202 11075
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR2 follow-up statements
698
WGUS75 KTWC 260338
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
838 PM MST Thu Jul 25 2024
AZC019-260500-
/O.CON.KTWC.FF.W.0040.000000T0000Z-240726T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
838 PM MST Thu Jul 25 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING FOR NORTHEASTERN PIMA COUNTY...
At 838 PM MST, Doppler radar indicated thunderstorms had produced
heavy rainfall across the western portions of the Tucson metro area
this evening, with automated rain gages reporting the heaviest
rainfall between 1.25 and 1.75 inches extending from just east of
Reid Park northward to the Catalina Foothills. Flash flooding is
ongoing across portions of the Tucson Metro Area this evening.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force
Base, Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde,
South Tucson, Pascua Pueblo Yaqui Reservation, Tortolita, San
Xavier Community, Mount Lemmon/Summerhaven, Catalina Foothills,
Sabino Canyon Recreation Area, Tucson International Airport,
Catalina State Park, Tucson Mountain Park and Summit.
This includes the following Flash Flood Prone Locations...
Harrison Rd at Pantano Wash, Agua Caliente Wash from Soldier Trail
to Ft Lowell, Country Club Rd at Franco Wash, Wentworth Rd at Tanque
Verde Wash, Tanque Verde Loop Rd at Tanque Verde Wash, Old Spanish
Trl at Rincon Creek, Santa Clara Ave at El Vado Wash, Escalante Rd
at Atterbury Wash, 1st Ave north of Fort Lowell Rd, Stone Ave at
Mabel St, Alamo Wash between Speedway and Grant, Silverbell Rd near
Ina Rd, Camino De La Tierra at the Rillito River, Camino de Oeste
from Sweetwater to Gates Pass, Drexel Rd east of Alvernon Way,
Freeman Rd between Broadway and Old Spanish Trail, Ironwood Hills Dr
from Shannon to Camino de Oeste, Limberlost Rd from Soilder Trail to
Homestead Ave, Mark Rd from Jeffery Rd to Los Reales Rd, Mission Rd
from Valencia Rd to San Xavier Rd, Old Vail COnnection Rd at Franco
Wash, Overton Rd at Canada del Oro, Snyder Rd from Kolb Rd to Sabino
Canyon Rd, Sunset Rd west of Camino de Oeste and Black Wash at S
Camino de Oeste.
This includes the following highways...
Interstate 19 between mile markers 54 and 63.
Route 86 between mile markers 163 and 171.
Route 77 between mile markers 70 and 83.
Interstate 10 between mile markers 240 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3208 11111 3243 11118 3248 11070 3234 11063
3202 11075
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR475
WGUS75 KTWC 260453
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
953 PM MST Thu Jul 25 2024
AZC019-260503-
/O.EXP.KTWC.FF.W.0040.000000T0000Z-240726T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
953 PM MST Thu Jul 25 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR
NORTHEASTERN PIMA COUNTY...
Flash flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
&&
LAT...LON 3208 11111 3243 11118 3248 11070 3234 11063
3202 11075
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:06 PM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 25, 1:06 PM MST, 5 hours 56 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 106 PM MST Thu Jul 25 2024 .SYNOPSIS... Daily chances for showers and thunderstorms are expected through the weekend and into next week with the main threats being strong gusty winds and heavy rainfall. && .DISCUSSION...It's shaping up to be another active day with a very similar look and feel to what we saw yesterday. As of this writing, we already have thunderstorms over the White Mountains and isolated activity developing over the T.O. Nation. Elsewhere, skies are mostly clear to partly cloudy with considerable cumulus development over the Sky Islands and some adjacent valleys. Convective parameters and thermodynamics are in place for a busy afternoon and evening with the deepest moisture and highest CAPE values of 1000- 1500 J/KG from Tucson westward. PWAT values are around 1.4" near Tucson to around 1.75" over western Pima County, while it is a bit drier east of Tucson with PWAT's closer to 1 inch. These values out east are still high enough to result in convection pushing off the White Mountains under around 10 kts of NE mid level flow. Separately, additional scattered thunderstorms will developing through the afternoon across much of the forecast area. As the activity pushes off the mountains and we continue to see additional storms develop off of outflows, a more organized complex of thunderstorms is most likely over the T.O. Nation heading into the evening hours. Overall, the greatest threat area outlined by the HREF for both wind and flash flooding potential will be across SE Pinal and Pima County including the T.O. Nation. Thunderstorms should weaken later this evening with any remaining shower activity diminishing overnight. The mid/upper level high will nudge a bit more to the south Friday over western Arizona with the mid level steering flow weakening into the 5 to 10 kt range. Given the deep moisture in place (PWAT around 1 inch near the NM border to around 1.8" western deserts), expect a continued heavy rain/flash flooding and wind/wet microburst threat for the thunderstorms Friday into Friday evening. For this weekend, the high center will shift towards the east, centered just to our west during the day Saturday, nearly overhead Saturday night and over southern Arizona and then into southern New Mexico by Sunday. This pattern setup will result in the best chances for thunderstorms both Saturday and Sunday from Tucson south and eastward. The high isn't very strong so even though it'll be nearby, we won't really see a noticeable change in temperatures. For next week, the flow pattern will be more south to southeasterly as the high remains to our east. An inverted trough early next week may help amplify the convection a bit, though confidence on those details is low. Bottomline is expect a continuation of daily rounds of showers and thunderstorms next week with day-to-day variability in coverage. Temperatures generally 2 to 6 degrees above normal through the forecast period. && .AVIATION...Valid through 27/00Z. SCT-BKN clouds AOA 7-11k ft AGL with scattered to numerous SHRA/TSRA impacting much of the forecast area and moving from the NE to the SW ending thru 26/06Z. Another round of SHRA/TSRA expected aft 26/19Z Friday. Strong winds to 40-60 kts possible near the strongest TSRA with MVFR conditions. Outside of TSRA, surface winds will generally be easterly/southeasterly and remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Scattered afternoon and evening showers and thunderstorms with day to day variability on which areas will see the best chance of rainfall. This afternoon through Friday is looking particularly active at this time, with each day having the threat of heavy rain, localized flash flooding and strong gusty winds. Minimum relative humidities will be 20 to 30 percent in most lower elevation locations and 25 to 40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 25, 2:19 PM MST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
219 PM MST Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Tstm Wnd Dmg Sells 31.92N 111.87W
07/25/2024 Pima AZ Emergency Mngr
Power pole down on Hwy 86 near Assembly of
God Church.
&&
AHSpecial weather statement, Jul 25, 4:16 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
416 PM MST Thu Jul 25 2024
AZZ509-510-260000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
416 PM MST Thu Jul 25 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GRAHAM AND
NORTHWESTERN GREENLEE COUNTIES THROUGH 500 PM MST...
At 414 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms along Highway 191 around 15 miles northwest of
Morenci, or 18 miles northwest of Clifton, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph an localized heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morenci, Hannagan Meadow, and Rose Peak.
This includes Route 191 between mile markers 169 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3373 10924 3294 10935 3305 10974 3364 10952
3366 10948 3369 10948 3370 10947 3369 10946
3371 10945 3371 10941 3373 10935
TIME...MOT...LOC 2314Z 011DEG 15KT 3325 10945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CWRLocal storm report, Jul 25, 5:00 PM MST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
500 PM MST Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Dmg 8 N Tucson 32.31N 110.90W
07/25/2024 Pima AZ Law Enforcement
Several power lines and poles fallen across
the roadway near Sunrise Dr. and Pontatoc
Rd.
&&
KDELocal storm report, Jul 25, 5:26 PM MST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
526 PM MST Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Gst Ajo 32.38N 112.87W
07/25/2024 M63 MPH Pima AZ Mesonet
Mesonet station AW681 AJO.
&&
KDELocal storm report, Jul 25, 6:31 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
631 PM MST Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 10 SSW Tucson 32.06N 110.93W
07/25/2024 M53 MPH Pima AZ Mesonet
Private weather station.
&&
AJELocal storm report, Jul 25, 6:37 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
637 PM MST Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Tstm Wnd Gst 10 ESE Tucson 32.15N 110.73W
07/25/2024 M60 MPH Pima AZ Mesonet
Private weather station.
&&
AJEThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:03 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 25, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Graham | 39 min |
| Jul 25, 5:09 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 25, 5:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 25, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 47 min |
| Jul 25, 5:15 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 2 hr |
| Jul 25, 5:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 25, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 33 min |
| Jul 25, 5:26 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 5:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 25, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
| Jul 25, 5:53 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Jul 25, 5:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jul 25, 6:01 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 6:05 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 40 min |
| Jul 25, 6:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Jul 25, 6:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Jul 25, 6:18 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 10 min |
| Jul 25, 6:25 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Jul 25, 6:37 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 6:47 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 6:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Jul 25, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 29 min |
| Jul 25, 8:01 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 4 hr |
| Jul 25, 8:18 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.